The charity are marking Hypo Awareness Week by helping to spread information about hypoglycaemia and how to treat it.
Hypo Awareness Week runs from 13-19 September.
Diabetes UK says for many people living with diabetes, hypos are a part of life. The charity wishes to remind people that they can be scary and dangerous, and can lead to blurred vision, confusion, seizures and, in severe cases, unconsciousness and coma.
Hypos (short for hypoglycaemia) can affect people with type 1 diabetes, as well as many with type 2 diabetes who use insulin or certain other diabetes medications.
A hypo is when the blood sugars drop too low, below 4mmol/L. Diabetes UK wish to remind people that this can be dangerous if not treated immediately, as it means the brain does not have enough energy to work properly. It can happen for various reasons, including taking too much insulin, missing a meal or miscalculating carbs.
Hypos must be treated quickly with fast-acting sugar, so that blood sugar levels rise again. Good hypo treatments include sugary drinks (not diet versions), fruit juice, glucose tablets or gel or sweets like jelly babies.
A spokesperson for the charity organisation said: "If someone tells you they have diabetes and are having a hypo, you can help them to find or get a sugary drink or some sweets, but if they become unconscious call an ambulance. If you have diabetes and you are experiencing frequent hypos, speak to your healthcare team who can support you to make changes to your medication or insulin doses."
Diabtetes UK have compiled a list of the most common symptoms for a hypo:
- Feeling shaky
- Feeling disorientated
- Being anxious or irritable
- Going pale
- Palpitations and a fast pulse
- Lips feeling tingly
- Blurred vision
- Feeling hungry
- Feeling tearful
- Having a headache
- Lack of concentration
More information on hypoglycaemia can be found at https://www.diabetes.org.uk/guide-to-diabetes/complications/hypos.